Alabama, 2001Tornado in Alabama, May 24, 2001
May 24, 2001 · NWS BMX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 24, 2:13 PM CST, 3 hours 49 minutes earlier.
Area forecast discussion, May 24, 2:13 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
313 PM CDT THU MAY 24 2001
TWO AREAS OF CONVECTION DEVELOPING THIS AFTERNOON. A BROKEN LINE OF
THUNDERSTORMS ACROSS MIDDLE TENNESSEE EXTENDING ALONG COLD FRONT...
AND CONVECTION ACROSS CENTRAL ALABAMA FIRING IN A ZONE OF HIGHER
INSTABILITY. AREAL COVERAGE SHOULD INCREASE REMAINDER OF THE
AFTERNOON...AS ACTIVITY SURFACE HEATING INDUCED. STRONGEST STORMS
SHOULD DEVELOP ACROSS CENTRAL ALABAMA IN ZONE OF HIGHER SURFACE
TEMPS AND DEWPOINTS. SEVERE STORMS STILL A POSSIBILTY THROUGH THE
EVENING HOURS AND WILL MENTION IN ZONE PACKAGE. PASSAGE OF COLD
FRONT WILL BRING END TO RAIN...WITH FRONT EXPECTED TO BE NEAR
MONTGOMERY BY 12 FRIDAY.
UPPER LOW WILL BEGIN TO LOOP BACK NORTHWARD ON FRIDAY AND END UP OVER
THE GREAT LAKES REGION THIS WEEKEND. UPPER LOW WILL REMAIN JUST FAR
ENOUGH TO OUR NORTH TO KEEP ALABAMA IN DRY SLOT. ETA/AVN SHOWING
SOME MOISTURE RETURN LATE SATURDAY NIGHT AND INTO SUNDAY. I WILL
HOLD OFF INCLUDING POPS IN THIS FORECAST PACKAGE FOR WEEKEND PERIOD
UNTIL MODELS GET A BETTER HANDLE ON TIMING AND AMOUNT OF MOISTURE
WITH NEXT IMPULSE.
HSV BB 054/071 049/075 055 58400
BHM BB 056/074 050/078 058 586-0
MGM EB 062/080 051/082 060 58620=
.BHM...NONE.
In the hours before
Special weather statement, May 24, 12:28 PM CST, 5 hours 34 minutes before
ALZ001>038-040>050-242133-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT THU MAY 24 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A COLD FRONT WILL MOVE SOUTHEASTWARD ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT. DURING THE AFTERNOON HOURS. THIS COUPLED
WITH SEVERAL WEAK UPPER LEVEL IMPULSES ALONG WITH VERY COLD
TEMPERATURES ALOFT...WILL ALLOW SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE AREA. DUE TO THE COLD AIR
ALOFT...SOME OF THE THUNDERSTORMS MAY PRODUCE HAIL...ALONG WITH THE
POSSIBILITY OF DAMAGING WINDS. THE STORM PREDICTION CENTER HAS PLACED
THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
THIS AFTERNOON THE LARGEST THREAT OF SEVERE WEATHER WILL EXTEND
FROM A LINE FROM HAMILTON...TO CULLMAN...TO CENTRE...AND SOUTH...TO
A LINE FROM LIVINGSTON...TO CALERA...TO HEFLIN. THE MAIN THREAT
BEING STRONG DAMAGING WINDS AND HAIL.
AS THE FRONT MOVES SOUTH TONIGHT...THE THREAT OF SEVERE WEATHER WILL
INCREASE IN THE SOUTHERN PORTION OF THE COUNTY WARNING AREA. ONCE
AGAIN THE STRONGEST STORM DAMAGE WILL BE ASSOCIATED WITH STRONG
WINDS...AND HAIL.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
Special weather statement, May 24, 12:36 PM CST, 5 hours 26 minutes before
ALZ001>038-040>050-242136-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT THU MAY 24 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A COLD FRONT WILL MOVE SOUTHEASTWARD ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT. THIS COUPLED WITH SEVERAL WEAK UPPER LEVEL
IMPULSES ALONG WITH VERY COLD TEMPERATURES ALOFT...WILL ALLOW
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE
AREA. DUE TO THE COLD AIR ALOFT...SOME OF THE THUNDERSTORMS MAY
PRODUCE HAIL...ALONG WITH THE POSSIBILITY OF STRONG DAMAGING WINDS.
THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORMS.
THIS AFTERNOON THE LARGEST THREAT OF SEVERE WEATHER WILL EXTEND
FROM A LINE FROM HAMILTON...TO CULLMAN...TO CENTRE...AND SOUTH...TO
A LINE FROM LIVINGSTON...TO CALERA...TO HEFLIN. THE MAIN THREAT
BEING STRONG DAMAGING WINDS AND HAIL.
AS THE FRONT MOVES SOUTH TONIGHT...THE THREAT OF SEVERE WEATHER WILL
INCREASE IN THE SOUTHERN PORTION OF THE COUNTY WARNING AREA. ONCE
AGAIN THE STRONGEST STORM DAMAGE WILL BE ASSOCIATED WITH STRONG
WINDS...AND HAIL.
ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT MAY BE
NECESSARY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
Tornado, Blount
- When
- May 24, 6:02 PM CST to 6:04 PM CST
- Where
- Blount County, 6 mi NW of Oneonta
- Rating
- F0
- Path length
- 1 mi
- Path width
- 30 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.017, -86.550
A small tornado was observed and photographed north of Rosa in Blount County. The short lived tornado occurred in a rural area and no damage was reported with it.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 24, 20011 injured · $1.9 million · 2.75 in hail · 23 events
- Lightning Strike in North Carolina, May 24, 2001$2.0 million · 1 event
- Hail in Louisiana, May 24, 2001$1.0 million · 4.5 in hail · 8 events
- Damaging Winds in Washington, May 24, 2001$1.1 million · 67 kt wind · 2 events
- Hail and Damaging Winds in Mississippi, May 24, 2001$180,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Texas, May 24, 2001$340,000 · 1.75 in hail · 9 events
- Flood in Alaska, May 24 to 30, 2001$482,000 · 1 event
- Tornado in Alabama, May 24, 2001$22,000 · F1 · 1 event
- Hail and Damaging Winds in Alabama, May 24, 2001$54,000 · 2.5 in hail · 6 events
- Damaging Wind in Tennessee, May 24, 2001$60,000 · 1 event
- Lightning Strike in Virginia, May 24, 2001$60,000 · 1 event
- Tornado and Damaging Winds in Texas, May 24, 2001$40,000 · F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245834.